Are over-the-counter cold medications safe?

DEAR DOCTOR K:

I’m in my 60s. Whenever I have a cold, I reach for whichever medication treats the most symptoms. My wife says that’s not safe, even if the medication is available over the counter. Is she right?

DEAR READER:

Your wife is correct. Clearly, you should listen to her more often.

Painkillers, decongestants, antihistamines and combination remedies — even those available over the counter — can sometimes cause health problems. They can interact with other drugs and can interfere with existing conditions.

When choosing a cold medication, read the list of active ingredients. Older adults in particular should pay close attention to the following ingredients:

DECONGESTANTS narrow blood vessels, which can help reduce inflammation in your nasal passages.

The risk: Decongestants are also stimulants, which means they can increase your blood pressure. They can increase your heart rate and cause anxiety or insomnia. These drugs can cause problems for people with heart disease, high blood pressure or diabetes. That’s because increased blood pressure and heart rate, and anxiety, put a strain on the heart. So do poor quality sleep and diabetes.

What to do: Check with your doctor or pharmacist before using them.

ACETAMINOPHEN relieves pain and reduces fevers.

The risk: Too much acetaminophen (more than 3,000 to 4,000 milligrams per day) can harm your liver. Alcohol can increase the harmful effect.

What to do: Do not take more than the recommended dose listed on the product. Also, don’t take high doses for several days. If you’re taking a combination drug, check the ingredients for acetaminophen. If it’s listed, don’t take any other drugs that contain acetaminophen. And don’t have more than one alcoholic drink a day while taking acetaminophen.

ANTIHISTAMINES decrease the production of histamine, a substance that leads to runny nose, watery eyes and sneezing. They can make you sleepy and are frequently found in nighttime cold remedies to help you sleep.

The risk: Older adults don’t break down this medication well. If you take it at night, you might feel groggy and confused even hours later. This can lead to falls and injuries when you get up to urinate in the middle of the night, or in the morning on awakening.

What to do: Avoid medications with antihistamines, unless your doctor says they’re OK.

Finally, a word about combination medicines. These drugs contain several medications in one dose. They may include a painkiller, a cough suppressant and a decongestant. But you may not need all of the medications. Treating symptoms you don’t have exposes you to medicine you don’t need. That unnecessarily puts you at risk for side effects. To minimize the risk, choose cold remedies that treat only the symptoms you have.